Thunderstorm Wind, Brantley
- When
- June 17, 4:39 PM EST
- Where
- Brantley County, 0.59 mi E of Waynesville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.230, -81.790
A tree was blown down on Highway 82.
A mid to upper level was over the NE GOMEX with prevailing SW steering flow. 5 inches, which kept storm coverage lower than prior days, but also enhance DCAPE values due to dry air entrainment into storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
A mid to upper level was over the NE GOMEX with prevailing SW steering flow. Drier air was over the area compared to recent days with PWAT values 1.3-1.5 inches, which kept storm coverage lower than prior days, but also enhance DCAPE values due to dry air entrainment into storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 17, 2:15 PM EST, 2 hours 24 minutes earlier.
Area Forecast Discussion National Weather Service Jacksonville FL 315 PM EDT Sat Jun 17 2017 .NEAR TERM...This afternoon through Sunday... Showers and thunderstorms will continue to develop from west to east with additional cells expected to pop along the east coast sea breeze front by mid-afternoon. A vigorous eastward moving outflow boundary was racing across south GA early this afternoon as the parent upper level vortex rotated over southern AL. This outflow boundary combined with diurnal heating and west coast sea breeze convection is expected to converge across our SE GA zones within the next few hours and will continue to trek eastward toward the Atlantic through the early evening. Farther south across NE FL west coast sea breeze convection will continue to press inland toward the I-75 corridor through 2 pm while a few cells begin to form along the late forming east coast sea breeze front. NE FL precipitation is expected to converge between I-75 and the St. Johns River basin through 6 pm with SW steering flow gradually shifting convection toward the Atlantic coast through 9 pm with gradual dissipation. Lingering showers and isolated tstorms possible through midnight then mostly dry conditions less some convection over the adjacent Atlantic waters. Although the coverage of convection is not expected to be as great as recent days a few stronger cells with gusty winds will be possible given intrusion of dry mid/upper level air from the SW dry slot around the Gulf Coast upper level low. Mean layer 1000-500 mb steering flow 10 kts or less will transition to more from the south tonight as the ridge axis across south Florida begins to lift northward toward north Florida tonight into Sunday. As this steering flow transition occurs, an axis of very deep tropical moisture extending northward from the low pressure system in the Caribbean will progressively overspread the Florida peninsula from the south with precipitable water values rising well above 2 inches. Although severe storm potential will be lower Sunday due to increasing subsidence across the local area, the increase in deep layer moisture combined with diurnal instability will bring elevated rain chances during the afternoon and evening especially across NE Florida where highest moisture content will infiltrate. The more southerly steering flow will enable both sea breezes to develop and press inland through the day with a merger focused between the Highway 301 and Interstate 75 corridors. Gusty wet downburst winds generally 30-50 mph will be possible due to precipitation loading as well as very heavy, potentially locally flooding, rainfall. Temperatures will range from the mid 80s coast to near 90 well inland. .SHORT TERM...Sunday night through Tuesday night...Trough axis at mid/upper levels will remain across AL/MS into the central Gulf of Mexico while a surface low forms near the Yucatan peninsula. A deep and moist southerly flow over ne Fl/se Ga will produce scattered to numerous showers and storms...more likely in the afternoon/evening hours. Temperatures will be at or just below average with pops above average. .LONG TERM...Wednesday through Saturday...Mid/upper level low drifts south over the Gulf of Mexico next week with models differing in the handling of ridging across ne Fl/se Ga. Latest GFS model continues to be weaker with ridge than the ECMWF which builds ridge stronger. This results in big differences with the forecast track of surface low meandering near the Yucatan peninsula. GFS moves the low north towards the central Gulf coast while the more preferred ECMWF moves it towards the western Gulf coast Wedenesday-Thursday. GFS solution would be much wetter for us as tropical moisture surges north across Fl/Ga. ECMWF model solution would be drier as deep tropical moisture would remain to our west and subsidence would be stronger. Models in better agreement Friday and Saturday with deep layer high pressure building across the area bringing lower rain chances and higher temperatures. && .AVIATION...Prevailing VFR conditions expected under SCT-BKN ceilings generally 3-4 kft this afternoon under westerly winds. Still expect the east coast sea breeze to develop and drift inland which will shift winds to the SSE along the coast. Restrictions expected in scattered afternoon and evening convection with VCTS advertised in TAFs for now. Will add tempo groups based on radar trends. Tonight MOS guidance not indicating a strong signal for low stratus...but SREF suggested some potential for low visibility and patchy restrictions to LIFR most likely near VQQ and GNV. Drier upper level air expected to support better radiational cooling conditions while low/mid clouds creep up from the south through the night. For 18Z TAFs indicated marginal MVFR conditions due to stratus at GNV/VQQ Sunday morning. && .MARINE...Very long period easterly swells of 17-18 seconds continued to be reported at all buoys with combined seas of 2.6 ft or less. Prevailing SSW winds 10 mph or less will become SSE this afternoon with a late forming east coast sea breeze with speeds 10-15 kts...nearing a solid 15 kts this evening. Prevailing SSE winds develop Sunday through midweek as high pressure noses northward from south Florida Sunday to over or just north of the local waters Mon-Wed. Low pressure near the Yucatan peninsula will drift northward into the central Gulf of Mexico this week. Rip Currents: Moderate risk of rip currents for NE Florida coast due to long period swells. && .HYDROLOGY...Pottsburg Creek and the Black Creek at Penny Farms remained at action stage this afternoon with a gradual fall. Any locally heavy rainfall across these basins will raise water levels. && .PRELIMINARY POINT TEMPS/POPS... AMG 72 92 75 89 / 30 30 30 40 SSI 77 86 77 85 / 20 20 40 40 JAX 73 88 75 86 / 30 40 30 50 SGJ 75 86 74 84 / 20 30 20 40 GNV 72 90 73 85 / 30 60 40 60 OCF 73 90 74 86 / 30 60 30 60 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AM...None. && Enyedi/Zibura/McGinnis
Hazardous Weather Outlook National Weather Service Jacksonville FL 243 AM EDT Sat Jun 17 2017 AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125- GAZ132>136-149>154-162>166-180645- Coastal waters from Altamaha Sound to Fernandina Beach FL out 20 NM- Coastal waters from Fernandina Beach to St. Augustine FL out 20 NM- Coastal waters from St. Augustine to Flagler Beach FL out 20 NM- Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to 60 NM- Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM- Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM- Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union- Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion- Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling- Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn- Echols-Clinch-Charlton-Inland Camden-Coastal Camden- 243 AM EDT Sat Jun 17 2017 ...MODERATE RISK OF RIP CURRENTS AT NORTHEAST FLORIDA BEACHES... This Hazardous Weather Outlook is for Northeast Florida, Southeast Georgia and the Adjacent Coastal Waters. .DAY ONE...Today and Tonight... Isolated to scattered thunderstorms are expected today and this evening. Some storms may be strong and produce strong wind gusts, in addition to frequent lightning and locally heavy rain. There is a Moderate Risk of Rip Currents at the northeast Florida beaches today. .DAYS TWO THROUGH SEVEN...Sunday through Friday... Scattered to numerous afternoon and evening thunderstorms are expected through the period. The main thunderstorm hazards continue to be locally heavy rainfall, frequent lightning, and gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. For additional information, visit the National Weather Service in Jacksonville website on the internet at weather.gov/jax.
Special Weather Statement
National Weather Service Jacksonville FL
435 PM EDT SAT JUN 17 2017
FLZ023-024-GAZ150-152-164-165-172100-
Baker FL-Inland Nassau FL-Ware GA-Inland Camden GA-Brantley GA-
Charlton GA-
435 PM EDT SAT JUN 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NASSAU...NORTH
CENTRAL BAKER...WEST CENTRAL CAMDEN...SOUTHWESTERN BRANTLEY...
SOUTHEASTERN WARE AND CHARLTON COUNTIES UNTIL 500 PM EDT...
At 435 PM EDT, Doppler radar was tracking gusty outflow winds from
thunderstorms along a line extending from near Braganza to 8 miles
southwest of Race Pond to 11 miles north of Taylor. Movement was
east at 30 mph.
Wind gusts of 35 to 45 mph can be expected along with possible minor
wind damage.
Locations impacted include...
Folkston, Nahunta, Homeland, Hickox, Braganza, Race Pond, Fort Mudge
and Winokur.
LAT...LON 3080 8192 3054 8203 3058 8241 3093 8230
3115 8234 3121 8187
TIME...MOT...LOC 2035Z 279DEG 26KT 3116 8222 3093 8224 3060 8235
SHASHYSpecial Weather Statement
National Weather Service Jacksonville FL
448 PM EDT SAT JUN 17 2017
FLZ022>024-030-GAZ164-172130-
Columbia FL-Baker FL-Union FL-Inland Nassau FL-Charlton GA-
448 PM EDT SAT JUN 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NASSAU...BAKER...
UNION...EAST CENTRAL COLUMBIA AND SOUTH CENTRAL CHARLTON COUNTIES
UNTIL 530 PM EDT...
At 447 PM EDT, Doppler radar was tracking gusty outflow winds from
thunderstorms along a line extending from 8 miles north of Taylor to
Olustee to near Columbia. Movement was east at 25 mph.
Wind gusts of around 40 mph can be expected along with possible
minor wind damage.
Locations impacted include...
Lake Butler, Raiford, Taylor, Macclenny, Glen St. Mary, Palestine
Community, Olustee, St. George, Lulu and Sanderson.
LAT...LON 3020 8259 3057 8241 3054 8201 3019 8206
3014 8212 3014 8214 3012 8214 3003 8225
3003 8226 2997 8232 3008 8267
TIME...MOT...LOC 2047Z 270DEG 24KT 3056 8225 3019 8245 3006 8261
SHASHYSpecial Weather Statement
National Weather Service Jacksonville FL
453 PM EDT SAT JUN 17 2017
GAZ134>136-151-152-172145-
Pierce GA-Bacon GA-Appling GA-Brantley GA-Wayne GA-
453 PM EDT SAT JUN 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIERCE...NORTHEASTERN
BRANTLEY...EASTERN BACON...WAYNE AND APPLING COUNTIES UNTIL 545 PM
EDT...
At 452 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Alma to Bristol to 6 miles
northeast of Fort Mudge. Movement was northeast 30 to 35 mph.
Wind gusts of 40 to 55 mph can be expected along with possible minor
wind damage.
Locations impacted include...
Jesup, Baxley, Nahunta, Patterson, Surrency, Gardi, Plant Hatch,
Screven, Odum and Offerman.
LAT...LON 3193 8232 3195 8231 3194 8228 3190 8219
3191 8213 3189 8212 3189 8211 3186 8212
3182 8202 3179 8199 3179 8196 3167 8185
3165 8181 3166 8181 3159 8172 3122 8189
3119 8208 3168 8251 3196 8240
TIME...MOT...LOC 2052Z 210DEG 31KT 3166 8249 3144 8220 3120 8210
SHASHYSpecial Weather Statement
National Weather Service Jacksonville FL
511 PM EDT SAT JUN 17 2017
FLZ025-032-033-172200-
Inland Duval FL-St. Johns FL-Clay FL-
511 PM EDT SAT JUN 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ST. JOHNS...
NORTHEASTERN CLAY AND SOUTH CENTRAL DUVAL COUNTIES UNTIL 600 PM
EDT...
At 511 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fleming Island, or near Orange Park, moving north at 15 mph.
Wind gusts of 35 to 50 mph can be expected along with possible minor
wind damage.
Locations impacted include...
Orange Park, Mandarin, Fruit Cove, Nas Jax, Fleming Island, Doctors
Inlet, Ortega, Lakeside, Bellair-Meadowbrook Terrace and Switzerland.
LAT...LON 3006 8164 3006 8182 3029 8187 3029 8163
3028 8162 3026 8161 3012 8158
TIME...MOT...LOC 2111Z 179DEG 14KT 3012 8172
SHASHYSpecial Weather Statement
National Weather Service Jacksonville FL
518 PM EDT SAT JUN 17 2017
GAZ136-152-153-172215-
Inland Glynn GA-Brantley GA-Wayne GA-
518 PM EDT SAT JUN 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GLYNN...NORTHEASTERN
BRANTLEY AND SOUTHEASTERN WAYNE COUNTIES UNTIL 615 PM EDT...
At 518 PM EDT, Doppler radar was tracking a strong thunderstorm near
Thalmann, or 12 miles west of Dock Junction, moving north at 10 mph.
Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage. Frequent lightning and heavy rainfall expected.
Locations impacted include...
Everett, Waynesville, Thalmann, Atkinson and Mount Pleasant.
LAT...LON 3124 8159 3117 8167 3123 8189 3158 8172
3155 8169 3154 8166 3153 8167 3153 8165
3151 8166 3150 8165 3147 8161 3145 8163
3144 8161 3143 8161 3139 8157 3138 8155
3138 8154 3136 8153
TIME...MOT...LOC 2118Z 200DEG 7KT 3125 8173
SHASHYSpecial Weather Statement
National Weather Service Jacksonville FL
526 PM EDT SAT JUN 17 2017
FLZ024-GAZ164-172215-
Inland Nassau FL-Charlton GA-
526 PM EDT SAT JUN 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NASSAU AND EAST
CENTRAL CHARLTON COUNTIES UNTIL 615 PM EDT...
At 525 PM EDT, Doppler radar was tracking a strong thunderstorm near
St. George, or 9 miles southwest of Hilliard, moving north at 5 mph.
Wind gusts of 40 to 55 mph can be expected along with possible minor
wind damage.
Locations impacted include...
Hilliard.
LAT...LON 3053 8195 3056 8213 3083 8209 3080 8195
3075 8181
TIME...MOT...LOC 2125Z 194DEG 6KT 3059 8202
SHASHYThe Jacksonville radar (KJAX), 83 km away, was scanning. The volume nearest the first event began at 21:36 UTC.
2 thunderstorm wind. Local standard time, as filed.
A tree was blown down on Highway 82.
A wind gust to 60 mph was measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2017Every state in 2017This day in weather historyWarnings in Georgia, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707328, 707329.